Analysis & PDE

  • Anal. PDE
  • Volume 6, Number 5 (2013), 1121-1181.

Instability theory of the Navier–Stokes–Poisson equations

Juhi Jang and Ian Tice

Full-text: Open access

Abstract

The stability question of the Lane–Emden stationary gaseous star configurations is an interesting problem arising in astrophysics. We establish both linear and nonlinear dynamical instability results for the Lane–Emden solutions in the framework of the Navier–Stokes–Poisson system with adiabatic exponent 65<γ<43.

Article information

Source
Anal. PDE, Volume 6, Number 5 (2013), 1121-1181.

Dates
Received: 5 July 2012
Revised: 4 January 2013
Accepted: 28 February 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513731399

Digital Object Identifier
doi:10.2140/apde.2013.6.1121

Mathematical Reviews number (MathSciNet)
MR3125552

Zentralblatt MATH identifier
1284.35317

Subjects
Primary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10] 35R35: Free boundary problems 76E20: Stability and instability of geophysical and astrophysical flows 85A30: Hydrodynamic and hydromagnetic problems [See also 76Y05]

Keywords
Navier–Stokes–Poisson free boundary problems gaseous stars hydrodynamic instability nonlinear instability

Citation

Jang, Juhi; Tice, Ian. Instability theory of the Navier–Stokes–Poisson equations. Anal. PDE 6 (2013), no. 5, 1121--1181. doi:10.2140/apde.2013.6.1121. https://projecteuclid.org/euclid.apde/1513731399


Export citation

References

  • S. Chandrasekhar, An introduction to the study of stellar structure, University of Chicago, Chicago, 1939. Reprinted Dover, New York, 1957.
  • Y. Deng, T.-P. Liu, T. Yang, and Z.-a. Yao, “Solutions of Euler–Poisson equations for gaseous stars”, Arch. Ration. Mech. Anal. 164:3 (2002), 261–285.
  • B. Ducomet and A. Zlotnik, “Stabilization and stability for the spherically symmetric Navier–Stokes–Poisson system”, Appl. Math. Lett. 18:10 (2005), 1190–1198.
  • Y. Guo and W. A. Strauss, “Instability of periodic BGK equilibria”, Comm. Pure Appl. Math. 48:8 (1995), 861–894.
  • Y. Guo and I. Tice, “Linear Rayleigh–Taylor instability for viscous, compressible fluids”, SIAM J. Math. Anal. 42:4 (2010), 1688–1720.
  • J. Jang, “Nonlinear instability in gravitational Euler–Poisson systems for $\gamma=\frac 65$”, Arch. Ration. Mech. Anal. 188:2 (2008), 265–307.
  • J. Jang, “Local well-posedness of dynamics of viscous gaseous stars”, Arch. Ration. Mech. Anal. 195:3 (2010), 797–863.
  • J. Jang and N. Masmoudi, “Well-posedness for compressible Euler equations with physical vacuum singularity”, Comm. Pure Appl. Math. 62:10 (2009), 1327–1385.
  • J. Jang and N. Masmoudi, “Well-posedness of compressible Euler equations in a physical vacuum”, preprint, 2010.
  • S.-S. Lin, “Stability of gaseous stars in spherically symmetric motions”, SIAM J. Math. Anal. 28:3 (1997), 539–569.
  • S. Matusu-Necasova, M. Okada, and T. Makino, “Free boundary problem for the equation of spherically symmetric motion of viscous gas, III”, Japan J. Indust. Appl. Math. 14:2 (1997), 199–213.
  • M. Okada and T. Makino, “Free boundary problem for the equation of spherically symmetric motion of viscous gas”, Japan J. Indust. Appl. Math. 10:2 (1993), 219–235.
  • G. Rein, “Non-linear stability of gaseous stars”, Arch. Ration. Mech. Anal. 168:2 (2003), 115–130.
  • T. Zhang and D. Fang, “Global behavior of spherically symmetric Navier–Stokes–Poisson system with degenerate viscosity coefficients”, Arch. Ration. Mech. Anal. 191:2 (2009), 195–243.